Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 325, NWS Morristown, TN

June 27, 2011Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2011, 5:03 PM EDT for Roane County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2011, 5:03 PM EDT (21:03 UTC)
Expired
Jun 27, 2011, 5:33 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Roane County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:10 PM EDTTSTM WND DMGHarriman, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS54 KMRX 272103
SVRMRX
TNC145-272145-
/O.NEW.KMRX.SV.W.0325.110627T2103Z-110627T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED NEAR ROCKWOOD...AND WAS MOVING EAST 
AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 515 PM EDT.
  OLIVER SPRINGS AROUND 535 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
HARRIMAN...DEARMOND AND BRADBURY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3567 8463 3572 8463 3570 8467 3583 8478
      3591 8470 3597 8453 3599 8444 3605 8434
      3588 8428 3589 8432 3578 8438 3577 8442
      3575 8443 3576 8445 3571 8452 3567 8453
      3565 8460
TIME...MOT...LOC 2103Z 268DEG 28KT 3588 8464

$$

DMG
2 follow-up statements
870 
WWUS54 KMRX 272124
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT MON JUN 27 2011

TNC145-272145-
/O.CON.KMRX.SV.W.0325.000000T0000Z-110627T2145Z/
ROANE TN-
524 PM EDT MON JUN 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR ROANE COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM OVER EASTERN ROANE COUNTY. THIS STORM 
WAS LOCATED NEAR BRADBURY...OR 7 MILES SOUTHWEST OF OAK RIDGE...AND 
WAS MOVING EAST AT 40 MPH.

&&

LAT...LON 3576 8445 3597 8453 3599 8444 3605 8434
      3588 8428 3589 8432 3583 8435 3581 8438
      3579 8438 3577 8442 3575 8443
TIME...MOT...LOC 2124Z 271DEG 39KT 3590 8436

$$

DMG
495 
WWUS54 KMRX 272133
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT MON JUN 27 2011

TNC145-272142-
/O.CAN.KMRX.SV.W.0325.000000T0000Z-110627T2145Z/
ROANE TN-
533 PM EDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS 
AND WAS EXITING THE COUNTY. THEREFORE...THE WARNING HAS BEEN 
CANCELLED.

&&

LAT...LON 3576 8445 3597 8453 3599 8444 3605 8434
      3588 8428 3589 8432 3583 8435 3581 8438
      3579 8438 3577 8442 3575 8443
TIME...MOT...LOC 2132Z 271DEG 39KT 3590 8425

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:35 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 2:35 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUN 27 2011

.SHORT TERM...(TONIGHT AND TUESDAY)...MODELS GENERALLY AGREE IN THEIR
DEPICTION OF A UPPER-LEVEL SHORT WAVE AND ASSOCIATED SURFACE COLD
FRONT APPROACHING THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THERE
ARE STILL SOME DISAGREEMENTS ON TIMING HOWEVER...WITH THE NAM
SOMEWHAT FASTER THAN THE GFS. HAVE TENDED TO FAVOR THE NAM TIMING
WHICH DEPICTS THE BEST POPS GENERALLY IN THE MORNING WITH THE PRECIP
EXITING OUR CWA BY AFTERNOON. ALSO TENDED TO FAVOR COOLER MET
GUIDANCE TEMPS FOR TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
A COLD FRONT WILL BE PUSHING INTO OUR NORTHERN COUNTIES TUESDAY
EVENING...AND SHOULD BE NEAR OUR SOUTHERN BORDER BY 12Z WED.
SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING SHOULD TAPER OFF
AS THE FRONT MOVES SOUTHWARD. WEDNESDAY SHOULD BE A DRY AND
COMFORTABLE DAY AS LOWER DEWPOINTS IN THE 50S FILTER INTO THE AREA.
ALOFT...A STRONG RIDGE OVER THE PLAINS WILL BUILD EAST...AND KEEP
THE REGION DRY THROUGH SATURDAY. TEMPERATURES WILL TREND WARMER EACH
DAY AS THE RIDGE ALOFT STRENGTHENS.

ON SUNDAY THE UPPER RIDGE RETROGRADES SLIGHTLY...ALLOWING REMNANTS
OF UPSTREAM CONVECTIVE SYSTEMS TO APPROACH OUR AREA IN THE NW FLOW.
A PATTERN OF A PLAINS RIDGE AND AN EAST COAST TROUGH CONTINUES
THROUGH MONDAY. THE FINER DETAILS OF MCS DEVELOPMENT ARE SKETCHY AT
THIS POINT...SO WILL CARRY A SLIGHT CHANCE POP FOR SUNDAY THROUGH
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  70  91  64 /  20  50  30  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  85  68  88  62 /  30  50  30  10   0
OAK RIDGE, TN                       72  86  67  88  62 /  40  50  30  10   0
TRI CITIES AIRPORT, TN              67  85  62  85  56 /  40  60  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DGS
Hazardous weather outlook, Jun 27, 5:09 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT MON JUN 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT MON JUN 27 2011 /409 AM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT OVER THE SOUTHERN APPALACHIAN REGION WILL HELP TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER
VALLEY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON TUESDAY.

In the hours before

Special weather statement, Jun 27, 4:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT MON JUN 27 2011

TNZ012-013-035-036-272130-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
431 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 530 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ONEIDA TO NEAR
WARTBURG...WHICH WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 27, 4:38 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT MON JUN 27 2011

TNZ083>087-100>102-272130-
BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA
TN-SOUTHEAST MONROE TN-WEST POLK TN-
438 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN...
BRADLEY AND RHEA COUNTIES UNTIL 530 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR DAYTON TO NEAR
CLEVELAND...WHICH WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 27, 4:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT MON JUN 27 2011

TNZ067-272145-
ROANE TN-
453 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 545 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ROCKWOOD...WHICH WAS MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:51 PM EDTSevere Thunderstorm WarningMRXClaiborne39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.